Alert archive / Alabama / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 54, NWS Huntsville, AL

May 6, 20216 counties in Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at May 6, 2021, 7:13 PM CDT for 6 counties in Alabama. It was in force for 62 min. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2021, 7:13 PM CDT (00:13 UTC)
Expired
May 6, 2021, 8:15 PM CDT
In force
62 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cullman County, AL, DeKalb County, AL, Jackson County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 89 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 7:18 PM CDTTSTM WND DMG8 Nne Skyline, ALTREE DOWN ACROSS HYTOP ROAD IN THE HYTOP AREA. TIME ESTIMATED FROM RADAR.
May 6, 7:22 PM CDTTSTM WND DMGGrant, ALMULTIPLE TREES DOWN AROUND GRANT. TIME ESTIMATED FROM RADAR.
May 6, 7:23 PM CDTTSTM WND DMG2 Nnw Scottsboro, ALTREE DOWN ON OLD LARKINSVILLE ROAD NEAR SCOTTSBORO. TIME ESTIMATED FROM RADAR.
May 6, 7:27 PM CDTTSTM WND DMG1 Sse Scottsboro, ALTREES DOWN ACROSS BOB JONES ROAD NEAR SCOTTSBORO. TIME ESTIMATED FROM RADAR.
May 6, 7:30 PM CDTTSTM WND DMG1 Nw Section, ALTREES AND POWER LINES DOWN NEAR HIGHWAY 35 NEAR THE TOP OF SAND MOUNTAIN. TIME ESTIMATED FROM RADAR.
May 6, 7:34 PM CDTTSTM WND DMG4 Ssw Section, ALLARGE TREE DOWN.
May 6, 7:36 PM CDTTSTM WND DMG4 Ne Stevenson, ALTREE DOWN ACROSS THE ROAD NEAR THE CORNER OF STEAM PLANT ROAD AND AL HWY 277. TIME ESTIMATED FROM RADAR.
May 6, 7:39 PM CDTTSTM WND DMGDutton, ALTREE ACROSS ROADWAY IN THE 300 BLOCK OF CR 176.
May 6, 7:40 PM CDTTSTM WND DMG4 E Pisgah, ALTREES DOWN ACROSS THE ROAD NEAR THE CORNER OF COUNTY ROADS 83 AND 456. TIME ESTIMATED FROM RADAR.
May 6, 7:42 PM CDTTSTM WND DMG3 W Geraldine, ALSEVERAL TREES DOWN NEAR THE CORNER OF COUNTY ROADS 32 AND 23. TIME ESTIMATED FROM RADAR.
May 6, 8:00 PM CDTTSTM WND DMG3 S Crossville, ALSEVERAL TREES DOWN NEAR THE CORNER OF COUNTY ROADS 4 AND 26 IN THE ARONEY AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2021-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2021-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2104 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

333 
WUUS54 KHUN 070013
SVRHUN
ALC043-049-071-089-095-103-070115-
/O.NEW.KHUN.SV.W.0054.210507T0013Z-210507T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
713 PM CDT Thu May 6 2021

The National Weather Service in Huntsville Alabama has issued a

* Severe Thunderstorm Warning for...
  Jackson County in northeastern Alabama...
  Marshall County in northeastern Alabama...
  Southeastern Madison County in north central Alabama...
  DeKalb County in northeastern Alabama...
  Cullman County in north central Alabama...
  Southeastern Morgan County in north central Alabama...

* Until 815 PM CDT.

* At 711 PM CDT, severe thunderstorms were located along a line
  extending from 8 miles north of Skyline to 8 miles east of Morgan
  City to near Good Hope, moving east at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Emergency management and Doppler radar.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Southern Huntsville, Albertville, Cullman, Scottsboro, Fort Payne,
  Boaz, Guntersville, Arab, Rainsville and Bridgeport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage across northern Alabama. SEEK SHELTER NOW inside a 
sturdy structure and stay away from windows! 

If on or near the Tennessee River or Lake Guntersville, get away 
from the water and move indoors or inside a vehicle. Move to safe 
shelter now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3390 8710 3399 8715 3399 8711 3407 8711
      3439 8668 3499 8625 3498 8561 3453 8551
      3437 8563 3424 8584 3420 8585 3418 8619
      3410 8630 3426 8644 3425 8652 3412 8660
      3408 8670 3395 8679 3394 8688 3386 8696
TIME...MOT...LOC 0011Z 289DEG 50KT 3494 8612 3443 8643 3410 8690 

HAIL...<.75IN
WIND...60MPH
 
$$

25
3 follow-up statements
380 
WWUS54 KHUN 070034
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
734 PM CDT Thu May 6 2021

ALC043-089-103-070043-
/O.CAN.KHUN.SV.W.0054.000000T0000Z-210507T0115Z/
Madison AL-Cullman AL-Morgan AL-
734 PM CDT Thu May 6 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MADISON...CULLMAN
AND SOUTHEASTERN MORGAN COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3448 8558 3444 8558 3437 8563 3424 8584
      3420 8585 3418 8619 3410 8630 3426 8644
      3453 8624 3499 8596 3498 8561 3453 8551
TIME...MOT...LOC 0033Z 290DEG 38KT 3487 8586 3436 8619 3402 8660 

$$

ALC049-071-095-070115-
/O.CON.KHUN.SV.W.0054.000000T0000Z-210507T0115Z/
Jackson AL-Marshall AL-DeKalb AL-
734 PM CDT Thu May 6 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR JACKSON...MARSHALL AND DEKALB COUNTIES...

At 733 PM CDT, severe thunderstorms were located along a line
extending from Stevenson to 6 miles east of Guntersville to near
Cleveland, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Emergency management and Doppler radar.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Albertville, Scottsboro, Fort Payne, Boaz, Guntersville, Rainsville,
Bridgeport, Henagar, Stevenson and Crossville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Guntersville, get away from the water and move 
indoors or inside a vehicle. Move to safe shelter now!  Do not be 
caught on the water in a thunderstorm.

&&

LAT...LON 3448 8558 3444 8558 3437 8563 3424 8584
      3420 8585 3418 8619 3410 8630 3426 8644
      3453 8624 3499 8596 3498 8561 3453 8551
TIME...MOT...LOC 0033Z 290DEG 38KT 3487 8586 3436 8619 3402 8660 

HAIL...<.75IN
WIND...60MPH
 
$$

25
793 
WWUS54 KHUN 070056
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
756 PM CDT Thu May 6 2021

ALC071-095-070105-
/O.CAN.KHUN.SV.W.0054.000000T0000Z-210507T0115Z/
Jackson AL-Marshall AL-
756 PM CDT Thu May 6 2021

...THE SEVERE THUNDERSTORM WARNING FOR JACKSON AND MARSHALL COUNTIES
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3448 8558 3444 8558 3437 8563 3436 8566
      3424 8584 3420 8585 3420 8608 3430 8603
      3442 8592 3463 8578 3475 8566 3483 8563
      3485 8559 3453 8551
TIME...MOT...LOC 0055Z 290DEG 41KT 3477 8553 3426 8586 3393 8627 

$$

ALC049-070115-
/O.CON.KHUN.SV.W.0054.000000T0000Z-210507T0115Z/
DeKalb AL-
756 PM CDT Thu May 6 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR DEKALB COUNTY...

At 755 PM CDT, strong winds were located along a line extending from 
6 miles south of Trenton to near Tabor Road to near Steele, moving 
east at 45 mph. Tree damage and power outages have been reported.

HAZARD...60 mph wind gusts.

SOURCE...Emergency management.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Fort Payne, Rainsville, Henagar, Crossville, Sylvania, Fyffe, Ider,
Valley Head, Hammondville and Mentone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3448 8558 3444 8558 3437 8563 3436 8566
      3424 8584 3420 8585 3420 8608 3430 8603
      3442 8592 3463 8578 3475 8566 3483 8563
      3485 8559 3453 8551
TIME...MOT...LOC 0055Z 290DEG 41KT 3477 8553 3426 8586 3393 8627 

HAIL...<.75IN
WIND...60MPH
 
$$

25
211 
WWUS54 KHUN 070108
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
808 PM CDT Thu May 6 2021

ALC049-070117-
/O.EXP.KHUN.SV.W.0054.000000T0000Z-210507T0115Z/
DeKalb AL-
808 PM CDT Thu May 6 2021

...THE SEVERE THUNDERSTORM WARNING FOR DEKALB COUNTY WILL EXPIRE AT
815 PM CDT...
    
The storms which prompted the warning are moving out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3448 8558 3444 8558 3437 8563 3436 8566
      3424 8584 3420 8585 3420 8608 3430 8603
      3442 8592 3463 8578 3475 8566 3483 8563
      3485 8559 3453 8551
TIME...MOT...LOC 0107Z 287DEG 49KT 3472 8537 3424 8574 3388 8611 

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 6:12 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, May 6, 6:12 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Huntsville AL
612 PM CDT Thu May 6 2021

.UPDATE...
For 00Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 248 PM CDT Thu May 6 2021

Temperatures have climbed into the upper 60s to lower 70s in most
locations except in portions of southern middle Tennessee. A surface
low is moving east into Ohio with a trailing cold front extending
southwest from this feature into extreme southeastern Missouri and
the northeastern tip of Arkansas. Some strong to severe thunderstorms
have developed within a line ahead of this cold front. This line of
shower and thunderstorm activity is moving quickly southeast towards
the Jonesboro community in northeastern Arkansas. Based on current
movement, this still looks to push into locations near the AL/TN/MS
borders between 5 and 6 PM roughly.

It appears at least right around 5 to 7 PM, there may be steep enough
lapse rates, shear, moisture between 850 mb and 500 mb, and around
500 J/KG MUCAPE for strong thunderstorms capable of producing winds
gusts to 55 mph and small hail. An isolated threat of large hail and
damaging winds still looks possible, especially in northwestern
Alabama, where instability will be highest before it wanes in the
evening with the loss of daytime heating. Models continue to show
much drier air aloft pushing into the area between 9 PM and midnight.
This should shutoff precipitation from west to east during that
timeframe. Left isolated showers/thunderstorms chances in through
11 PM in the east and towards Cullman county. Confidence lowers
concerning whether the isolated severe threat can hold on east of
I-65 past 8 or 9 PM, but can't rule it out entirely. Not expecting
much rain with this, since the line will be moving very quickly
through the area and may be weakening substantially as it approaches
the I-65 corridor.

.SHORT TERM...(Friday through Saturday)
Issued at 248 PM CDT Thu May 6 2021

Clear skies should return during the early morning hours. Believe
winds will stay up enough overnight to keep fog from forming. The
exception might be in areas sheltered from winds in northwest Alabama
where winds will be lighter around daybreak on Friday. Another cool
night in store with lows dropping back into the lower to mid 40s
behind the front towards daybreak.

Another cool day in store on Friday, despite abundant sunshine. Highs
still look to only climb into the mid 60s in many areas and to
around 70s degrees west of the I-65 corridor. Westerly flow kicks in
as the surface high over the area quickly begins shifting eastward
Friday night. Fairly decent warm air advection should allow
dewpoints to climb and lows to only drop into the mid upper 40s/lower
50s west of the I-65 corridor and cloud cover should help keep
temperatures warmer there as well. Further east, this should setup
quite a gradient in temperatures, due to drier air trapped in valley
areas and clear skies much of the night. Lows there will likely drop
into the lower to mid 40s.

Expect a weak warm front to exit from central Missouri into southern
Tennessee Saturday morning. This warm front extends east from a
storm system developing over the midwestern states. At this point
northern Alabama still looks to be in a very dry and stable airmass
overall. Models show some light precipitation moving across our
southern middle Tennessee counties Saturday afternoon, but as stated
earlier this should be all light rain showers at best. No
thunderstorms are expected at this time. Should be a bit warmer with
highs reaching the lower 70s in most locations.

Most guidance continues to push this warm front further north
Saturday night into Sunday morning. This should make for an even
warmer night on Saturday night with lows only dropping into the mid
to upper 50s in most locations.

.LONG TERM...(Saturday night through Wednesday)
Issued at 248 PM CDT Thu May 6 2021

This warm front also appears to be re-enforced by a secondary warm
front via a strong low level jet that develops ahead of the cold front
approaching from the west over eastern Kansas and western Missouri.
This low level jet will provide for at least breezy conditions on
Sunday, despite cloud cover. For now, went with highs in the lower
80s, but this may be too low, given strong warm air advection and 925
mb temperatures, despite abundant cloud cover. Expect sustained
winds of around 15 mph with gusts to 30 mph possible. The front is
slow to move east and models continue to hold off any precipitation
in Alabama until Sunday night into Monday.

Models show some drier air and a drop to isolated scattered pop
Monday night before shower and thunderstorm chances increase again as
the front moves northward again after stalling in southern Alabama.
Looking at some fairly heavy rainfall signals with this system and
high PWAT values. So a good 1 to 2 inches currently in forecast may
be a bit underdone. As the front waffles through the area Tuesday
into the middle part of next week, we could start to see some
flooding issues and stronger storms develop again.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 612 PM CDT Thu May 6 2021

Line of severe storms will move through the area, impacting KHSV/KMSL
through 01z and producing gusty winds up to 35 kts. Thereafter, the
sky will gradually clear by 03-04z, resulting in VFR conditions
through the end of the period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...KTW
SHORT TERM...KTW
LONG TERM...KTW
AVIATION...AMP.24

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, May 6, 1:53 PM CDT, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
153 PM CDT Thu May 6 2021

ALZ001>010-016-TNZ076-096-097-071100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
153 PM CDT Thu May 6 2021

This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama, northwest Alabama and southern middle Tennessee.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms will move southeast into the area from 4 pm
through 8 pm. A few of these could be strong with small hail and wind
gusts up to 50 mph. An isolated severe thunderstorm is also possible
with higher gusts and larger hail, but this risk is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

A few thunderstorms are possible Sunday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Formal activation of storm spotters and emergency management
personnel is not anticipated at this time. However, timely reports
of hail and high winds will be greatly appreciated.

Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

In the hours before

Local storm report, May 6, 6:19 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
619 PM CDT THU MAY 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     1 NNW FLORENCE          34.84N 87.67W
05/06/2021                   LAUDERDALE         AL   BROADCAST MEDIA

            SHINGLES OFF A HOUSE NEAR THE INTERSECTION
            OF HELTON DR. AND COX CREEK PKWY. TIME
            ESTIMATED FROM RADAR.

&&

BCC
Local storm report, May 6, 6:34 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
634 PM CDT THU MAY 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TSTM WND DMG     RUSSELLVILLE            34.51N 87.73W
05/06/2021                   FRANKLIN           AL   EMERGENCY MNGR

            MULTIPLE TREES DOWN ACROSS RUSSELLVILLE
            INCLUDING ONE ON A HOUSE. TIME ESTIMATED
            FROM RADAR.

&&

BCC
Local storm report, May 6, 6:44 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
644 PM CDT THU MAY 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     TSTM WND GST     2 E MUSCLE SHOALS       34.74N 87.60W
05/06/2021  M47 MPH          COLBERT            AL   ASOS

&&

BCC
Local storm report, May 6, 6:47 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
647 PM CDT THU MAY 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     TSTM WND GST     4 WNW MOORESVILLE       34.66N 86.94W
05/06/2021  M48 MPH          LIMESTONE          AL   ASOS

&&

BCC
Local storm report, May 6, 7:12 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
712 PM CDT THU MAY 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     4 ENE MADISON           34.73N 86.70W
05/06/2021                   MADISON            AL   PUBLIC

            TREE DOWN NEAR EXPLORER AND FARROW ROADS IN
            RESEARCH PARK. TIME ESTIMATED FROM RADAR.

&&

BCC
Local storm report, May 6, 7:13 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
713 PM CDT THU MAY 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     TSTM WND DMG     1 NE MADISON            34.71N 86.74W
05/06/2021                   MADISON            AL   PUBLIC

            TREE DOWN NEAR THE INTERSECTION OF PLAZA DR.
            AND HUGHES DR. TIME ESTIMATED FROM RADAR.

&&

BCC

Nearby

Severe Thunderstorm Warnings in Alabama, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.